Lab Monitoring in Patients Taking Oral Terbinafine

Things We Do For No Reason is a fantastic article series in the Journal of Hospital Medicine that reviews common practices in hospital care that may provide little or no value to patients. Obviously this idea is relevant in any clinical setting, including primary care, which brings us to today’s question: is it reasonable to check hepatic function labs in patients taking oral terbinafine?


Case: 

A patient presents with thickened discolored toenails on one foot, for which the PCP prescribes a 12-week course of oral terbinafine to treat onychomycosis and then tells the patient to return in 4-6 weeks to check LFTs. 


Why you might think routine LFT monitoring is helpful in patients taking oral terbinafine:

Drug-induced liver injury (DILI) accounts for 10% of all cases of acute hepatitis, and is the most common cause of acute liver failure in the US. Over 1000 medications, herbal products, and supplements have been implicated in the development of DILI—the NIH even has a searchable database called LiverTox.

Terbinafine is a known cause of DILI, which usually arises within the first 6 weeks of therapy. The mechanism is unclear, but appears to be related to an immunologically mediated hypersensitivity reaction. For this reason, systemic terbinafine is contraindicated in patients with chronic or active liver disease. Furthermore, the FDA recommends measuring serum transaminases (ALT and AST) at baseline before initiation of oral terbinafine. 


Why routine LFT monitoring might not be necessary: 

In the 1990s, the FDA issued a public health advisory regarding the association of terbinafine with hepatic toxicity, and recommended LFTs at baseline and during treatment (typically after 4-6 weeks) to detect DILI; however, the recommendation for monitoring during treatment was later removed in 2001. Why?

  • First, according to the LiverTox database, oral terbinafine is associated with elevated transaminases in <1% of patients. These elevations are generally asymptomatic and resolve without stopping therapy. The probability of developing elevated transaminases requiring treatment cessation is <0.5% regardless of duration, both in adults and children. Furthermore, clinically apparent liver injury occurs rarely—1 in 50,000 to 120,000 prescriptions. 
  • Second, according to a 2017 review article, severe DILI due to terbinafine is universally symptomatic, most commonly presenting as jaundice, nausea, vomiting, abdominal pain, fatigue, anorexia, dark urine, and pruritus. In other words, the review did not find any patients who were asymptomatic when DILI was diagnosed; thus there was no evidence to support lab monitoring in the absence of symptoms. 
  • Third, DILI is a symptomatic, rapidly evolving and idiosyncratic event that clusters in the first 6 weeks of treatment with terbinafine, but may occur at any time. Thus, there is no good time point for realistic monitoring. 

What we should do instead: 

DILI is best diagnosed clinically, and patients taking oral terbinafine need to be educated on concerning symptoms (e.g. jaundice, pruritus, etc) as a reason to stop terbinafine and seek immediate medical attention. Lab testing can then be done to confirm or refute a diagnosis of DILI. 

Checking baseline LFTs, which is still recommended by the FDA, may be helpful as it is generally held that interpretation of elevated LFTs should be performed relative to baseline as opposed to an absolute value; however, this practice has also been called into question as isolated elevation of transaminases is common, often benign, and does not appear to predict the occurrence of terbinafine-associated DILI. 


Recommendations: 

  • Counsel patients on the symptoms of DILI prior to starting oral terbinafine. 
  • Consider the evidence prior to checking baseline LFTs. 
  • Stop monitoring LFTs during terbinafine treatment in the absence of symptoms. 
  • And last, we should stop saying “transaminitis”—transaminases don’t get inflamed, so why did we start saying it?